Virginia, 2002

Winter Storm in Virginia, December 4 to 5, 2002

December 4 to 5, 2002 · NWS RNK · 27 events in 27 counties and zones

Snow during the afternoon of the 4th through early morning of the 5th accumulated from 5 to 10 inches across the area. In addition, ice accretions of a quarter of an inch or more occurred in Carroll and Floyd counties.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow during the afternoon of the 4th through early morning of the 5th accumulated from 5 to 10 inches across the area. In addition, ice accretions of a quarter of an inch or more occurred in Carroll and Floyd counties. Numerous accidents were reported on snow and ice covered roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 10:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 4, 10:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EST WED DEC 4 2002

...UPPER AIR EQUIPMENT WL BE OTS UNTI AT LEAST THE END OF THIS
EVENT...AWAITING PARTS...

06Z GFS IS VERIFIYING BETTER VS 12Z AREA SOUNDINGS. THIS MAY BE
POINTING TO LESS FZRA AND ON THE HIGHER END OF OUR TOTAL SNOW
AMOUNTS. BUT AT THIS TIME WL NOT BE MAKING ANY CHANGES. SN HAS BEGUN
IN SMYTH...TAZEWELL...DOWN THRU WATGAUGA CO NC. NO IP MIXED IN SO
FAR. ADJUSTEMTS HAVE BEEN MADE TO SNOW AND SFC DEW POINT GRIDS.
ZONES WL BE REFRESHED TO ACCOUNT FOR CURRENT PCPN TRENDS.

.RNK...
NC...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
NCZ001>006-018>020.

VA...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
VAZ007-009>020-022>024-032>035-043>047-058-059.

WV...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
WVZ042>045.

AMS
Hazardous weather outlook, Dec 4, 6:42 AM EST, 6 hours 18 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH
THURSDAY MORNING FOR THE ENTIRE AREA FOR SIGNIFICANT WINTRY
PRECIPITATION. PLEASE SEE WBCWSWSRNK FOR ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Bath

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Bath forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Winter Storm, Alleghany

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Alleghany forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Winter Storm, Amherst

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Amherst forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Winter Storm, Appomattox

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Appomattox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Winter Storm, Bedford

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winter Storm, Bland

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Bland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Winter Storm, Botetourt

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Winter Storm, Buckingham

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Buckingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Campbell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Winter Storm, Charlotte

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Charlotte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Craig forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Winter Storm, Giles

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Giles forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Winter Storm, Grayson

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Grayson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winter Storm, Halifax

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Halifax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Henry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Winter Storm, Patrick

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Winter Storm, Pittsylvania

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Pittsylvania forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Pulaski forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Winter Storm, Roanoke

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Roanoke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winter Storm, Rockbridge

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Rockbridge forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Winter Storm, Smyth

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Smyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Winter Storm, Tazewell

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Tazewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Winter Storm, Wythe

When
December 4, 1:00 PM EST to December 5, 7:00 AM EST
Where
Wythe forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326783, 5326784, 5326785, 5326786, 5326787, 5326788, 5326789, 5326790, 5326791, 5326792, 5326793, 5326794, 5326795, 5326796, 5326797, 5326798, 5326799, 5326800, 5326801, 5326802, 5326803, 5326804, 5326805, 5326806, 5326807, 5326808, 5326809.